Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 54, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 6, 2018, 4:15 PM EDT for Fulton County, Williams County, Ohio; Hillsdale County, Michigan. It was in force for 60 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2018, 4:15 PM EDT (20:15 UTC)
- Expired
- Aug 6, 2018, 5:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hillsdale County, MI, Fulton County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 124 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 4:30 PM EDT | TSTM WND DMG | 1 N Fayette, OH | DAMAGE TO SHIPPING CONTAINERS AND TRUCKS. TIME ESTIMATED BY RADAR. |
| Aug 6, 4:30 PM EDT | TSTM WND DMG | 1 Nne Fayette, OH | TREE LIMBS DOWN. TIME ESTIMATED BY RADAR. |
| Aug 6, 4:30 PM EDT | TSTM WND DMG | Fayette, OH | TREE LIMBS DOWN. TIME ESTIMATED BY RADAR. |
| Aug 6, 4:32 PM EDT | TSTM WND DMG | Fayette, OH | TREES AND POWER LINES DOWN IN FAYETTE. TIME ESTIMATED FROM RADAR. |
| Aug 6, 4:33 PM EDT | TSTM WND GST 60 | 2 Sw Fayette, OH | |
| Aug 6, 5:00 PM EDT | TSTM WND DMG | 1 S Winameg, OH | TREE DOWN. TIME ESTIMATED BY RADAR. |
| Aug 6, 5:04 PM EDT | HAIL 1 | 2 Wnw Winameg, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 1:47 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2085 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
531
WUUS53 KIWX 062015
SVRIWX
MIC059-OHC051-171-062115-
/O.NEW.KIWX.SV.W.0054.180806T2015Z-180806T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
415 PM EDT MON AUG 6 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southeastern Hillsdale County in southeastern Michigan...
Central Fulton County in northwestern Ohio...
Northeastern Williams County in northwestern Ohio...
* Until 515 PM EDT.
* At 414 PM EDT, a severe thunderstorm was located near Pioneer, or
10 miles north of Montpelier, moving east southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Fayette around 440 PM EDT.
Wauseon around 500 PM EDT.
Other locations impacted by this severe thunderstorm include Lyons,
Prattville, Oakshade, Tedrow, Alvordton, Betzer, Zone, Seward, Denson
and Waldron.
This includes Interstate 80 in Ohio between mile markers 26 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4151 8410 4166 8453 4181 8449 4180 8436
4171 8436 4172 8400
TIME...MOT...LOC 2014Z 281DEG 24KT 4173 8452
HAIL...1.00IN
WIND...60MPH
$$
JBALL2 follow-up statements
684
WWUS53 KIWX 062032
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
432 PM EDT MON AUG 6 2018
MIC059-OHC171-062041-
/O.CAN.KIWX.SV.W.0054.000000T0000Z-180806T2115Z/
Hillsdale MI-Williams OH-
432 PM EDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HILLSDALE AND
NORTHEASTERN WILLIAMS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northwestern Ohio.
LAT...LON 4151 8410 4161 8438 4162 8438 4162 8440
4170 8440 4172 8400
TIME...MOT...LOC 2031Z 281DEG 24KT 4171 8437
$$
OHC051-062115-
/O.CON.KIWX.SV.W.0054.000000T0000Z-180806T2115Z/
Fulton OH-
432 PM EDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL FULTON COUNTY...
At 431 PM EDT, a severe thunderstorm was located near Fayette, or 7
miles west of Morenci, moving east at 30 mph. Strong rotation was
indicated near Fayette.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Fayette around 435 PM EDT.
Wauseon around 500 PM EDT.
Other locations impacted by this severe thunderstorm include Lyons,
Oakshade, Tedrow, Zone, Seward, Denson, Winameg and Ottokee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4151 8410 4161 8438 4162 8438 4162 8440
4170 8440 4172 8400
TIME...MOT...LOC 2031Z 281DEG 24KT 4171 8437
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JBALL234
WWUS53 KIWX 062055
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
455 PM EDT MON AUG 6 2018
OHC051-062115-
/O.CON.KIWX.SV.W.0054.000000T0000Z-180806T2115Z/
Fulton OH-
455 PM EDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL FULTON COUNTY...
At 455 PM EDT, a severe thunderstorm was located near Fayette, or
near Morenci, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Wauseon around 510 PM EDT.
Other locations impacted by this severe thunderstorm include Winameg,
Oakshade and Ottokee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4154 8408 4158 8419 4162 8421 4168 8417
4168 8402 4166 8403
TIME...MOT...LOC 2055Z 285DEG 25KT 4167 8426
HAIL...1.00IN
WIND...60MPH
$$
JBALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:16 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 6, 2:16 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 216 PM EDT Mon Aug 6 2018 .SYNOPSIS... Issued at 215 PM EDT Mon Aug 6 2018 Showers and thunderstorms will develop later today into tonight. A few strong to severe thunderstorms will be possible. Chances for showers will remain in the forecast into Tuesday and Tuesday night. Lows tonight will drop to near 70 degrees, with highs on Tuesday ranging between the upper 70s and mid 80s. Drier and less humid conditions are expected into Wednesday and Thursday. This will be followed by periodic chances for showers Friday into next weekend. && .SHORT TERM...(This Afternoon through Tuesday) Issued at 215 PM EDT Mon Aug 6 2018 The main focus will remain on convective/severe trends into tonight and Tuesday. Convective outflow boundary trailing a Michigan MCV will force a broken line of convection through far ne IN/sc Lower MI/far nw OH through 5-6 pm. MLCAPE values now pushing 2000 j/kg with 35 knots of effective shear may help produce an isolated severe cell in these areas, though so far activity is primarily outflow dominant as stronger flow lags the boundary. Mainly dry/humid otherwise through the late afternoon. Shot of deeper moisture and mid level vorticity advection with an approaching mid level jet/shortwave now over IA should allow convection to blossom near leftover frontal boundary across nw IN/lower MI btw 23-02z. MLCAPE values likely exceeding 2000 j/kg and some increase in LLJ (0-3 kt bulk shear magnitudes up to near 30 knots) with incoming height falls suggest eventual organization. Development into bands/bowing clusters appears possible given more unidirectional look to the wind profile (isolated damaging winds the main threat), though later diurnal timing/marginal deep layer shear/meager mid level lapse rates suggest an isolated wind threat at best. There is also a non-zero weak tornado threat with any surges or storm scale outflow interactions given relatively low LCL's and increasing low level flow...though lack of backed surface flow keeps point chances low (SPC 2% risk). Round of rain/storms is the expected to evolve east through eastern portions of the forecast area later this evening into the early overnight. The severe threat should wane with eastward progression as leading line likely becomes outflow dominate removed from better mid level flow. Boundary layer will also cool/decouple limiting the wind threat. Some areas may see an inch or more of rainfall otherwise given high moisture content and potential for some backbuilding (small MBE velocities). Brief urban/advisory level flooding will be the main threat. Latest CAMs solutions have trended more aggressive with shunting the composite outflow off to the south later tonight and Tuesday in wake of this evening's convective complex. Lowered PoPs/QPF as a result during this periods, though could still see a more widespread area of rain/thunder impact the local area sometime Tuesday afternoon or evening as the main mid-upper level trough axis pivots through. Cooler/mainly cloudy the story otherwise on Tuesday. && .LONG TERM...(Wednesday through Monday) Issued at 215 PM EDT Mon Aug 6 2018 Wednesday and Thursday will feature quieter/less humid wx, though a stray late day shower cannot be ruled out either day given cyclonic flow and weak diurnal instability. An upper trough then digs in nw flow over the Great Lakes region Friday, eventually cutting off over the lower Lakes/Ohio Valley this weekend as a closed low per last several models cycles. This process will send a cold front through on Friday with low pressure lingering in the vicinity over the weekend. The result will be periodic shower chances and temps generally near to below normal. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 148 PM EDT Mon Aug 6 2018 An outflow boundary pushed through this morning allowing for some marine air to come into the northwest with some MVFR CIGs and that has helped to hamper, to an extent, some of the early afternoon convection across the region. With a low level jet just to the north and a moist atmospheric column, we'll be watching for some showers with damaging winds, frequent lightning and heavy rain as the main threats. The main time frame being watched for thunderstorms is between 22z and 01z and there is a chance for MVFR to possibly IFR flight condition reductions within storms with heavy rain. Thereafter, there is a chance for MVFR flight restrictions forming early Tues, but it depends on where the rain falls this afternoon so have left it out of this issuance. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 6, 2:25 PM EDT, 1 hour 50 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 225 PM EDT Mon Aug 6 2018 INZ003>005-012>018-020-022>027-032>034-MIZ077>079-OHZ004-005-015-016- 024-025-071830- La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN- Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Berrien-Cass MI-St. Joseph MI- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 225 PM EDT Mon Aug 6 2018 /125 PM CDT Mon Aug 6 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible late this afternoon and evening. Damaging straight-line winds and heavy rain are the primary threats. Heat indices will be in the mid 90s today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms Tuesday afternoon and Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ006>009-MIZ080-081-OHZ001-002-071830- Lagrange-Steuben-Noble-De Kalb-Branch-Hillsdale-Williams-Fulton OH- 225 PM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible this afternoon and evening. Damaging straight-line winds and heavy rain are the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms Tuesday afternoon and Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-071830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 225 PM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are likely this evening. Strong to severe storms will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms Tuesday afternoon and Friday afternoon.
In the hours before
Special weather statement, Aug 6, 2:15 PM EDT, 2 hours before
Special Weather Statement National Weather Service Northern Indiana 215 PM EDT MON AUG 6 2018 MIZ080-081-061900- Branch-Hillsdale- 215 PM EDT MON AUG 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BRANCH AND NORTHWESTERN HILLSDALE COUNTIES... At 215 PM EDT, a strong thunderstorm was located near Bronson, or 7 miles west of Coldwater, moving east at 30 mph. Winds in excess of 40 mph are possible with this storm. This storm will be near... Coldwater around 230 PM EDT. Quincy around 245 PM EDT. Reading around 255 PM EDT. Litchfield around 300 PM EDT. Other locations impacted by this storm include Batavia, South Butler, Girard, Long Lake, Marble Lake, Lake Of The Woods, Allen and Hodunk. This includes Interstate 69 in Michigan between mile markers 7 and 19. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4185 8519 4202 8522 4207 8471 4183 8471 TIME...MOT...LOC 1815Z 266DEG 26KT 4194 8516 JBALL
Special weather statement, Aug 6, 2:54 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
254 PM EDT MON AUG 6 2018
MIZ081-061930-
Hillsdale-
254 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HILLSDALE COUNTY...
At 253 PM EDT, a strong thunderstorm was located over Jonesville, or
near Hillsdale, moving east at 40 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will remain over mainly rural areas of northern Hillsdale
County, including the following locations... Osseo, North Adams, Lake
Wilson, Jerome, Somerset Center, Moscow and Somerset.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4188 8436 4187 8474 4205 8472 4207 8454
4207 8436
TIME...MOT...LOC 1853Z 264DEG 36KT 4196 8472
JBALLThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:05 PM EDT | Severe Thunderstorm Warning | IWX | Fulton | 25 min |
| Aug 6, 6:11 PM EDT | Special Weather Statement | IWX | Fulton | 34 min |
| Aug 6, 6:40 PM EDT | Severe Thunderstorm Warning | IWX | Williams | 35 min |
| Aug 6, 7:00 PM EDT | Special Weather Statement | IWX | Fulton | 30 min |
| Aug 6, 7:31 PM EDT | Special Weather Statement | IWX | Fulton | 29 min |
| Aug 6, 2:15 PM EDT | Special Weather Statement | IWX | Branch | 45 min |
| Aug 6, 2:54 PM EDT | Special Weather Statement | IWX | Hillsdale | 36 min |
| Aug 6, 3:51 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 24 min |
| Aug 6, 5:31 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 44 min |
| Aug 6, 5:57 PM EDT | Special Weather Statement | IWX | Saint Joseph | 48 min |
| Aug 6, 6:09 PM EDT | Special Weather Statement | IWX | Berrien | 36 min |
| Aug 6, 6:14 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 46 min |
| Aug 6, 7:03 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 24 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.